Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 32, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 24, 2004, 12:24 AM EDT for Montgomery County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 12:24 AM EDT (04:24 UTC)
- Expired
- May 24, 2004, 1:15 AM EDT
- In force
- 51 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Montgomery County, NY
The radar
The Albany radar (KENX), 58 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 4.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
626 WUUS51 KALY 240424 SVRALY NYC057-240515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 1224 AM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN EASTERN NEW YORK THIS INCLUDES THE CITIES OF...FONDA...CANAJOHARIE...AMSTERDAM * UNTIL 115 AM EDT * AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ST. JOHNSVILLE ...OR ABOUT 9 MILES SOUTHEAST OF LITTLE FALLS...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT PLAIN AND CANAJOHARIE BY 1230 AM EDT FONDA BY 1245 AM EDT TRIBES HILL AND FORT JOHNSON BY 1250 AM EDT AMSTERDAM BY 1255 AM EDT 8 MILES SOUTH OF HAGAMAN BY 100 AM EDT LAT...LON 4306 7481 4288 7486 4278 7428 4299 7411 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:00 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 23, 10:00 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATE 2
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT SUN MAY 23 2004
UPDATED ZONES AND GRIDS SHORTLY.
.DISC...HAVE UPDATED AGAIN AS THE SEVERE THUNDERSTORM WATCH WHICH
HAS BEEN IN EFFECT...WAS CANCELED A LITTLE EARLY. HAVING SAID
THAT...THERE ARE STILL SOME POTENTIALLY SEVERE STORMS IN BGMS
CWA...MOVING TO THE SOUTH OF THE MOHAWK VALLEY. MEANWHILE...THE NEXT
IN THE NEVER ENDING PARADE OF MCSS...STILL LOOKS TO BE MOVING IN A
NERLY DIRECTION AND LOOKS TO HIT MAINLY OUR NW AREAS. THESE AREAS
RECEIVED A BIT MORE RAIN LAST NIGHT AND DUE TO THE TOPOGRAPHY COULD
STILL PRIME FOR SOME LOCALIZED FLASH FLOODING. AS A RESULT...WILL
DROP THE FFA EVERYWHERE BUT OUR NW COUNTIES THROUGH 8 AM MONDAY.
HAVE TO LOWER SOME TEMPS A TAD...MAINLY FROM KALB NORTHWARD. CUT
BACK QPF IN GRIDS FROM KALB SOUTHWARD...BUT INCREASE TO OUR NW.
NO OTHER CHANGES TO LATER PERIODS.
.AVIATION...NO REAL CHANGES TO EARLIER THINKING. LOOK FOR SHOWERS
AND STORMS TO POSSIBLY BECOME MORE NUMEROUS LATER TONIGHT INTO
MONDAY WITH GENERAL MVFR CONDITIONS DUE TO CIGS...RAIN AND RAIN
INDUCED FOG.
.HYDROLOGY...FFA CONTINUES. SO FAR...NO REAL HYDRO PROBLEMS.
HOWEVER...THAT COULD CHANGE LATER TONIGHT AND MONDAY AS
THUNDERSTORMS WITH POSSIBLE HEAVY RAIN COULD TRAIN OVER THE SAME
AREAS.
ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
NYZ032-033-038-042.
**************PREVIOUS AREA FORECAST DISCUSSION*****************
DISC...FFA WILL REMAIN IN EFFECT THRU MON MRNG. NCEP 24 HR QPF LOOKG
FOR A 24HR 1.5 INCH BULLSEYE IN ZNS NW KALB WITH GENERALLY ONE INCH
OVR RST OF WATCH AREA. ALSO WATCH AREA FITS INTO ISOLD EXCESSIVE
RNFL AREA FOR PD ENDG 00Z TUE. BOTH GFS AND META HAVE PWATER IN
EXCESS OF 1.5 INCHES OVERNGT. PCPN FROM LAST NGTS STORMS IN THE 1.0
TO 1.5 INCH RANGE ACRS NRN HERKIMER/NRN HAMILTON CTYS. QSTRNY
FNT STILL DRAPED W-E ALG SRN NY BDR INTO SRN NEW ENG WITH TEMPS IN
THE 50S/60S N AND W KALB AND TEMPS IN THE 80S TO THE SE. SCT TSTMS
BEGINNING TO FIRE S FNT AND ALSO SW KBUF. STILL LOOKING FOR FNT TO
LIFT NWD TO NR LAT OF MHWK VLY TNGT AND ERY TUES THEN ENTIRE SYSTEM
WILL FINALLY MOVE E FA MON EVE. AS BEFORE ANY BREAK IN ACTION WILL
BE SHORT LIVED WITH ANTHR FNT WED.
.AVIATION...CEILINGS AND VISIBILITIES WILL REMAIN IN THE VFR RANGE
THROUGH THE EARLY EVENING. VISIBILITIES AND CEILINGS WILL BE
REDUCED TO THE IFR RANGE OVERNIGHT AS SHOWERS AND THUNDERSTORMS MOVE
INTO THE REGION. EXPECT CONDITIONS TO IMPROVE LATE IN THE DAY ON
MONDAY.
.HYDROLOGY...MAIN HYDRO PROB NXT FEW DAYS WILL BE PSBLTY OF TSTMS
TRAINING ACRS SAME AREA WITH LOCALIZED HVY RAIN.
.ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-
VTZ013>015-
GGHazardous weather outlook, May 23, 10:18 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1018 PM EDT SUN MAY 23 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-241100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY HAZARDOUS WEATHER IS POSSIBLE. ...FLOOD WATCH FOR FLASH FLOODING TILL 8AM MONDAY FOR ALL BUT ULSTER...DUTCHESS...AND LITCHFIELD COUNTIES.... THE THREAT IS FROM THUNDERSTORMS. A FEW COULD PRODUCE DAMAGING WIND AND LARGE HAIL. VERY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS THAT TRAIN ACROSS THE SAME LOCATION. THIS COULD PRODUCE FLASH FLOODING. .DAYS TWO THOUGH SEVEN... SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE SEND ANY RAINFALL REPORTS OF 1.5 INCHES OR MORE IN FOUR HOURS OR LESS TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR INTERNET. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY FOR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
In the hours before
Local storm report, May 23, 6:24 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
624 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL MORRIS 41.68N 73.20W
05/23/2004 0.88 INCH LITCHFIELD CT TRAINED SPOTTER
&&Local storm report, May 23, 8:17 PM EDT, 4 hours 7 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0816PM SUN MAY 23 2004
FWPD WLSR QHQT QTRF APTS WAPT
00554 FILE 28 TOWN OF WOODBURY PD MAY 23-04
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ORANGE COUNTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF WOODBURY ROUTE 32
DATE AND TIME CONDITION STARTED: 05/23/2004 1545
EXTENT OF DAMAGE OR AREAS IN DANGER:
BUILDING, TELEPHONE POLES, TREES, SHRUBS
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
(X) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
(X) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
WITNESS STATED THAT WINDS AND CONDITIONS APPEARED TO BE TORNADO LIKE
LOCAL HOTELS ROOF WAS RIPPED OFF AND THROWN APPROX 300 FEET
AUTH PHONE #: 845 928-2341
AUTH WEEKS,CLIFFORD SGT BR
OPER - RUDDEN,BRIAN L 2016Local storm report, May 23, 8:50 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 4 NE BAKERSVILLE 41.87N 72.98W
05/23/2004 0.75 INCH LITCHFIELD CT TRAINED SPOTTER
0830 PM HAIL PHOENICIA 42.09N 74.32W
05/23/2004 0.75 INCH ULSTER NY TRAINED SPOTTER
0820 PM HAIL BAKERSVILLE 41.83N 73.03W
05/23/2004 0.75 INCH LITCHFIELD CT TRAINED SPOTTER
0820 PM HAIL 4 NE BAKERSVILLE 41.87N 72.98W
05/23/2004 0.75 INCH LITCHFIELD CT TRAINED SPOTTER
0817 PM HAIL TORRINGTON 41.83N 73.13W
05/23/2004 0.88 INCH LITCHFIELD CT TRAINED SPOTTER
&&Special weather statement, May 23, 9:32 PM EDT, 2 hours 52 minutes before
CTZ001-013-NYZ063>066-240210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 932 PM EDT SUN MAY 23 2004 SEVERE THUNDERSTORM WATCH NUMBER 263 FOR ULSTER AND DUTCHESS COUNTIES IN NEW YORK AND LITCHFIELD COUNTY CONNECTICUT HAS BEEN CANCELED. THUNDERSTORM ACTIVITY HAS DIMINISHED FOR NOW...ALTHOUGHH SCATTERED SHOWERS AND THUNDERSTORMS MAY RETURN OVERNIGHT.
Special weather statement, May 23, 10:22 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1022 PM EDT SUN MAY 23 2004 NYZ032-038-240245- ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING THIS STORM WAS LOCATED NEAR POLAND...OR ABOUT 6 MILES SOUTH OF HINCKLEY...AND MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... NORTHWOOD BY 1035 PM EDT OHIO BY 1040 PM EDT
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:31 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 59 min |
| May 23, 10:50 PM EDT | Tornado Warning | ALY | Herkimer | 25 min |
| May 23, 11:04 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton | 56 min |
| May 23, 11:17 PM EDT | Tornado Warning | ALY | Fulton | 28 min |
| May 23, 11:55 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 65 min |
| May 24, 2:48 AM EDT | Flash Flood Warning | ALY | Herkimer | 6 hr |
| May 24, 3:30 AM EDT | Flash Flood Warning | ALY | Hamilton | 6 hr |
| May 24, 4:58 AM EDT | Flash Flood Warning | ALY | Warren | 6 hr |
| May 24, 5:36 AM EDT | Severe Thunderstorm Warning | ALY | Schenectady | 39 min |
| May 24, 6:13 AM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 32 min |
| May 24, 8:45 AM EDT | Flash Flood Warning | ALY | Hamilton, Herkimer, Warren | 11 hr |
| May 24, 10:31 AM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 59 min |
| May 24, 10:56 AM EDT | Severe Thunderstorm Warning | ALY | Albany, Greene, Schenectady, Schoharie, Ulster | 64 min |
| May 24, 11:58 AM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Ulster | 62 min |
| May 24, 3:47 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 28 min |
| May 24, 4:09 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 66 min |
| May 24, 4:13 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 62 min |
| May 24, 4:18 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Schoharie | 57 min |
| May 24, 4:29 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 61 min |
| May 24, 4:37 PM EDT | Tornado Warning | ALY | Fulton | 23 min |
| May 24, 5:04 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 56 min |
| May 24, 5:10 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 65 min |
| May 24, 5:13 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 62 min |
| May 24, 5:15 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 60 min |
| May 24, 5:26 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 49 min |
| May 24, 5:34 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 56 min |
| May 24, 5:45 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 60 min |
| May 24, 5:54 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 66 min |
| May 24, 5:58 PM EDT | Severe Thunderstorm Warning | ALY | Warren | 62 min |
| May 24, 6:03 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 57 min |
| May 24, 6:08 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery, Schenectady | 52 min |
| May 24, 6:11 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Washington | 64 min |
| May 24, 6:22 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 53 min |
| May 24, 6:39 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 66 min |
| May 24, 6:44 PM EDT | Tornado Warning | ALY | Rensselaer | 46 min |
| May 24, 6:58 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 62 min |
| May 24, 7:16 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 59 min |
| May 24, 7:30 PM EDT | Flash Flood Warning | ALY | Saratoga, Washington | 105 min |
| May 24, 7:40 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.